Colorado, 2009

Funnel Cloud in Colorado, June 20, 2009

June 20, 2009 · NWS PUB · 1 event in 1 county or zone

Behind an eastward moving weather system, a cold air funnel occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Behind an eastward moving weather system, a cold air funnel occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 3:05 AM MST, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 20, 3:05 AM MST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
405 AM MDT SAT JUN 20 2009

.SHORT TERM...
(TODAY AND TONIGHT)

...HEAVY RAIN POSSIBLE TODAY...

CURRENTLY...WV IMAGERY IS SHOWING SWATH OF MID-UPPER LEVEL MOISTURE
MOVING NWD THRU THE TX PANHANDLE AND ERN NM. SOME VERY HEAVY RAINFALL
HAS BEEN FALLING OVER THE RATON AND SRN I-25 CORRIDOR...WITH RATES
APPROACHING 1 INCH PER HR IN PLACES. THIS HEAVY CONVECTION WILL
CONTINUE TO DIMINISH THIS MORNING TO THE S...AND FLOODING IS NOT
EXPECTED TO BE A MAJOR CONCERN THERE. RAIN HAS BEEN SLOW TO ADVANCE
TO HGHWY 50 AND NWD...WITH DOWNSLOPING OVER THE LOWER ARK VALLEY
HELPING TO KEEP THINGS GENERALLY DRY AS OF 330 AM. HOWEVER...AS THE
SHORTWAVE OVER SRN AZ CONTINUES TO TRACK NWD...SHOULD SEE THE PRECIP
SHIELD CONTINUE TO ADVANCE AS WELL. DEWPTS ARE CURRENTLY IN THE 50S
S OF HGWY 50...WITH EVEN A FEW LOWER 60S OVR THE SERN GRASSLANDS.
PRECIP H2O WILL BE IN THE 200 PERCENT ABV AVG RANGE TODAY. LOOKS
LIKE BEST TIMING FOR POTENTIALLY HEAVY RAINFALL WILL BE IN THE LATE
MORNING TO EARLY AFTERNOON HOURS OVR THE NRN I-25 CORRIDOR.
INSTABILITY WILL BE LIMITED...ESPECIALLY GIVEN LACK OF
INSOLATION...BUT MUCAPES WILL BE AROUND 1000 J/KG...AND BULK SHEARS
AROUND 50 KTS. SO...A FEW STORMS COULD BE ON THE STRONG SIDE
ESPECIALLY NEAR THE I-25 CORRIDOR EARLY THIS AFTERNOON. MAIN THREAT
WILL BE HAIL THAT COULD BE MARGINALLY SVR IN THE STRONGEST CELLS.
WILL ALSO HAVE TO KEEP A CLOSE EYE ON THE SMALL STREAMS AND BASINS
TODAY WITH SOME LOCAL FLOODING POSSIBLE. TEMPS WILL BE EVEN LOWER
THAN YESTERDAY WITH SIGNIFICANT CLOUD COVER AND PRECIP...AND WE MAY
NOT GET OUT OF THE 70S OVR THE PLAINS. WITH H6 TEMPS RUNNING AROUND
0 DEG C TODAY...COULD EVEN SEE SOME SNOWFALL AT THE SUMMIT OF PIKES
PK LATER TODAY.

PRECIP WILL WIND DOWN FAIRLY QUICKLY THIS EVE AS THE SHORTWAVE MOVES
INTO WY AND NE BY EARLY EVE. SHOULD BE GENERALLY DRY BY LATE
EVE...WITH ONLY A FEW LINGERING SHOWERS OVER THE CENTRAL MTS.
WILL HAVE TO WATCH FOR THE DEVELOPMENT OF SOME PATCHY FG BY
SAT MORNING FOR AREAS THAT RECEIVE SIGNIFICANT RAINFALL TODAY. ROSE

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

IT DRIES OUT AND WARMS UP FOR SUN AND MONDAY AS UPPER RIDGE OVER THE
GULF COAST/SRN PLAINS BUILDS TO THE NORTHWEST.  BY MON...H7 TEMPS
WARM TO BETWEEN +16 TO +18C WITH GFS EVEN SHOWING SOME +19 TO +20C
ACROSS THE SAN LUIS VALLEY/SE MTS/SRN I-25 CORRIDOR. THIS SHOULD RESULT
IN MAX TEMPS PUSHING TO NEAR 100 ACROSS THE PLAINS WITH 70S AND
80S FOR THE MOUNTAIN VALLEYS. HAVE CONTINUED TO THE TREND OF
WARMING UP MAX TEMPS. NOT MUCH MOISTURE IN THE MODELS BUT NAM DOES
SHOW SOME MEAGER HIGH BASED MOISTURE BOTH DAYS TO WARRANT SOME
ISOLATED POPS ACROSS THE HIGHER MOUNTAINS.

BY TUESDAY...SOUTHERLY FETCH ALOFT STARTS TO ADVECT SOME MODEST
MONSOON-LIKE MOISTURE NORTHWARD. SO SHOULD START TO SEE AN INCREASE
IN AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS ONCE AGAIN.
INCREASING MID/HIGH CLOUD COVER MAY HELP TO TAKE THE EDGE OFF MAX
TEMPS ACROSS THE AREA...BUT WITH H7 TEMPS STILL PUSHING +16 TO
+18C...SHOULD STILL SEE MAX TEMPS CLIMB INTO THE 90S ACROSS THE
PLAINS.

SHORTWAVE ENERGY CUTTING ACROSS THE NRN US ROCKIES ON WEDNESDAY CUTS
DOWN THE UPPER RIDGE AND ALLOWS A WEAK COLD FRONT TO DROP INTO THE
SE PLAINS BY WED AFT.  00Z GFS DEVELOPS AN MCS ALONG THIS FRONT WED
NIGHT SOMEWHERE ACROSS EASTERN CO/WRN KS. ECMWF KEEPS THE FRONTAL
BOUNDARY FARTHER NORTH.  THURS THROUGH FRI TRENDS TOWARDS COOLER
AND POTENTIAL WETTER CONDITIONS WITH SOUTHWEST FLOW ALOFT
CONTINUING TO ADVECT MOISTURE UP FROM OLD MEXICO AND REMNANTS OF
AN OLD FRONTAL BOUNDARY WAVERS NORTH AND SOUTH THROUGH THE
SOUTHEAST PLAINS. THIS FAR OUT...DETAILS ARE LIKELY TO CHANGE.
ADDED SOME ISOLATED POPS FOR WED NIGHT ACROSS THE PLAINS.
OTHERWISE NO CHANGES MADE TO GRIDS FOR THURS AND BEYOND. -KT

&&

.AVIATION...MVFR CIGS AND VIS LIKELY AT TIMES TODAY FOR KCOS AND
KPUB...PARTICULARLY IN THE 17-22Z TIME FRAME. HEAVY SHWRS WITH A FEW
EMBEDDED TS WILL BE POSSIBLE FOR MUCH OF THE DAY. SHOULD SEE A
GOOD AMT OF CLEARING IN THE 03-06Z TIME FRAME TONIGHT. SOME PATCHY
FG MAY DEVELOP LATE TONIGHT OR SAT MORN IN THOSE AREAS THAT SEE
RAINFALL TODAY. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/31
Hazardous weather outlook, Jun 20, 5:49 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT SAT JUN 20 2009

COZ058>089-093>099-211300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING THROUGH COLORADO LATER TODAY WILL
BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA TODAY.
OVER THE WESTERN AND CENTRAL MOUNTAINS...THE MAIN THREATS FROM THESE
STORMS WILL BE LIGHTNING AND WIND GUSTS TO 45 MPH. OVER THE
PLAINS...A FEW STORMS MAY BECOME STRONG...WITH HAIL UP TO ONE HALF
INCH AND WIND GUSTS TO 50 MPH IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING. LOCALLY HEAVY RAINFALL FROM THESE STORMS MAY
RESULT IN MINOR LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS
SUNDAY AND MONDAY WHERE THE MAIN THREAT FROM THUNDERSTORMS WILL BE
GUSTY WINDS UP TO 45 MPH AND LIGHTNING.

AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE IN COVERAGE
ACROSS THE MOUNTAINS ON TUESDAY AND ACROSS THE SOUTHEAST PLAINS
WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT WITH STORMS THESE DAYS
WILL BE LOCALLY HEAVY RAINFALL...SMALL HAIL UP TO 1/2 INCH IN
DIAMETER...GUSTY WINDS UP TO 45 MPH...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH 800 PM ACROSS THE SOUTHEAST COLORADO PLAINS.

44/31

The radar

The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Prowers

When
June 20, 10:07 AM MST to 10:09 AM MST
Where
Prowers County, 2.8 mi WNW of Lamar Arpt to 2.54 mi WNW of Lamar Arpt
Reported by
Trained Spotter
Coordinates
38.090, -102.725

A brief, weak funnel cloud occurred which stayed well above the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168842.